NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 9, 8:11 AM EST, 49 minutes earlier.
Area forecast discussion, Dec 9, 8:11 AM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
811 AM EST Sun Dec 9 2018
.SYNOPSIS...
Low pressure developing over the northern Gulf Coast will move
toward the Carolinas today, then offshore tonight into Monday.
High pressure will build in from the Midwest late Monday through
Wednesday, before a weak system follows Wednesday night into
Thursday. A larger and potentially stronger area of low pressure
will likely impact the area by the end of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
8am: IAD RAOB shows abundant dry air between 3000 and 13000 feet
(850 and 600 mb). With a west to east moving system, it seems
this will be hard to overcome near and north of a line from
Petersburg WV to Dulles VA to DC to Annapolis. But it should be
reinforced that the tight gradient on the northern edge means
that you'll go from next to nothing to 1 to 2 inches over the
span of 10 to 20 miles. Further south, mesoanalysis shows where
snow is falling is in line with about 90% RH in the dendritic
snow growth zone with cloud bases below 8000 feet. This should
reach a line from Staunton to Orange by about 10am. Temperatures
are cold enough that snow should stick on all surfaces right
after it starts falling.
Previous AFD...
Latest surface analysis places surface low pressure over the
western Panhandle of Florida and southeastern Alabama, heading
east-northeast. High pressure is centered much closer to our
region, over central Pennsylvania, allowing cold and dry
Canadian air to dominate the region. Aloft, one shortwave trough
is located over the lower Mississippi Valley while another is
located in northern Ontario, both heading in our general
direction.
Today, surface low pressure will head for the Carolina Coast.
Warm advection with spread precip into our region from southwest
to northeast, with FGEN becoming enhanced as the strong flow
southward from the high to our north meets the southerly flow
aloft ahead of the storm. The result will be snow, with periods
of heavy snow likely across central Virginia. While dry air will
need to be overcome at the surface, expect precip to start
reaching the ground shortly in Nelson County and spread
northwards to the DC vicinity by early afternoon. There, the
precip will hit a wall as the confluence above the surface high
overwhelms the warm advection. This forecast remains tricky, as
there could be a more extreme cut-off in snowfall totals than
currently depicted... totals could quickly rise from northing on
one side to several inches over a matter of 10-20 miles
potentially, but for now, given uncertainty, have kept the
gradient relatively gentle. Warmer surface air will also result
in diminished totals over areas near the bay, but still think
enough moisture will fall into the cold, dry air mass to result
in accumulating snow in southern MD. Given recent northward
model trends, expanded both the winter storm warning and winter
weather advisory somewhat, but for the time being think the
current forecast is reasonable, lest another model shift occur
(which is possible). Given the slim margin for error with this
storm, it would be best to check back for any updates later
this morning. While at present do not expect any significant
accumulations around DC, a last minute shift is not yet
impossible.
Temps today will not rise much given plenty of cloud cover, with
highs generally in the 30s. North to northeast winds will keep
wind chills below freezing much of the day.
Tonight, the system slips out to sea, and expect snow to clear
the region by midnight, thus have kept end time for all
headlinesas midnight. Clouds may even break late tonight. Lows
will be below freezing, mostly in the 20s.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Monday and Tuesday will feature the return of high pressure, and
the air mass will moderate ever so slightly. Highs both days
will be in the 40s, allowing snow to start melting wherever it
does fall today. Lows at night will return to the 20s, however,
so icy patches from melting snow may be a problem.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The 500 mb pattern for the Wed-Thu timeframe will be somewhat
wavy, but ultimately believe that subsidence will be strong
enough for a dry forecast. Forecast guidance for the period
differing in the strength/position of shortwave energy; the
ultimate impact of that will be in the skycover forecast.
Neither day will be sunny. Air mass looks more saturated by
Thursday due to warm advection in advance of approaching trough
axis.
Speaking of the trough, vigorous energy will eject from the
southwestern United States, developing a deeply amplified cut-
off low tracking across the southern United States. Ample
moisture will be available for this system, and thermal profiles
suggest rain for most of the event. Considering precipitable
water surges past an inch in December suggests that there will
be plenty of rain to be had. The only question remains how
quickly will the initial cold air retreat. Latest guidance cycle
continues to suggest borderline temperatures at best late
Thursday into early Friday, while carrying a chance of precip.
If this were to happen, the intrusion of warm air aloft
indicates a wintry mix of some kind (there would be too much
warm air for just show/rain). Have rephrased grids accordingly,
without getting caught up in too many details. After that,
p-type much easier-- rain.
&&
.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
Difficult forecast in the DC metro today as the region will be
on the far north edge of the large snowstorm which will affect
the Southeast and Mid-Atlantic. A period of IFR at DCA is a
distinct possibility, but by no means guaranteed or even likely
at this point. For the time being will keep TAF MVFR for this
afternoon, though a steadier band of snow moving into the area
may result in IFR for a time. Further north, VFR is more likely
to prevail, with MRB the least likely terminal to see any snow
or impairment. CHO, on the other hand, is likely to see an
extended period of IFR with significant snow accumulations. IFR
likely by mid-morning and definite this afternoon, with
potentially LIFR or even VLIFR if the snow comes down heavy
enough.
Conditions will improve tonight and Monday as the system pulls
off the coast, with VFR likely to prevail Monday through Tuesday
night.
At this time, VFR conditions expected Wed-Thu. Ceilings will
start to lower Thursday night as precipitation approaches. Will
need to track how quickly precip does arrive. If it comes too
quickly, then a wintry mix would be possible at onset.
&&
.MARINE...
Low pressure moving northeast along the Carolina coast will
result in increasing winds over the middle bay and lower Potomac
today. SCA in effect from midday through tonight. Depending on
how fast winds diminish, SCA may require extension through
Monday. Monday night through Tuesday night, high pressure should
result in lighter winds.
At this time, the pressure gradient appears light enough for
winds to be no greater than 10-15 kt Wed-Thu.
&&
.CLIMATE...
Rainfall totals continue to creep upward, with Baltimore
setting the annual record already. Here are the current rankings
for wettest year on record (through December 5th):
Washington DC area (DCA)
1. 61.33 inches (1889)
2. 60.83 inches (2003)
3. 60.78 inches (2018)
4. 60.09 inches (1878)
Weather records for the Washington DC area have been kept at
what is now Ronald Reagan Washington National Airport (DCA)
since 1945. Precipitation records observed downtown extend the
period of record back to 1871.
Baltimore MD area (BWI)
1. 65.67 inches (2018)
2. 62.66 inches (2003)
Weather records for the Baltimore MD area have been kept at
what is now Baltimore-Washington International Thurgood Marshall
Airport (BWI) since 1950. Precipitation records observed
downtown extend the period of record back to 1871.
Dulles VA area (IAD)
1. 65.67 inches (2003)
2. 61.30 inches (2018)
3. 59.05 inches (1972)
Weather records have been kept at what is now Washington Dulles
International Airport (IAD) since 1960.
NOTE: All climate data are considered preliminary until
reviewed by the National Centers for Environmental Information
(NCEI).
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Winter Weather Advisory until midnight EST tonight for MDZ017.
Winter Weather Advisory from 11 AM this morning to midnight
EST tonight for MDZ016.
VA...Winter Storm Warning until midnight EST tonight for VAZ025-036-
037-508.
Winter Weather Advisory until midnight EST tonight for VAZ026-
029-038-039-050-051-055>057-507.
Winter Weather Advisory until midnight EST tonight for VAZ503-
504.
Winter Weather Advisory from 11 AM this morning to midnight
EST tonight for VAZ040-502.
WV...Winter Weather Advisory until midnight EST tonight for WVZ506.
MARINE...Small Craft Advisory from noon today to 6 AM EST Monday for
ANZ533-534-537-541>543.
&&
SYNOPSIS...RCM
NEAR TERM...RCM/DHOF
SHORT TERM...RCM
LONG TERM...HTS
AVIATION...RCM/HTS
MARINE...RCM/HTS
CLIMATE...Hazardous weather outlook, Dec 9, 5:08 AM EST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
508 AM EST Sun Dec 9 2018
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-101015-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
508 AM EST Sun Dec 9 2018
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Today and Tonight
A Winter Weather Advisory is in effect for portions of southern
Maryland and eastern Virginia late this morning through this
evening. One to four inches of snow is expected in this region.
Minor accumulations are possible further north.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are asked to report significant weather via standard
operating procedures.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-101015-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
508 AM EST Sun Dec 9 2018
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Today and Tonight
A Winter Storm Warning is in effect through this evening for
portions of west-central Virginia. Heavy snow is expected, with
accumulations of 3 to 9 inches.
A Winter Weather Advisory is in effect through this evening for
additional portions of central and northwestern Virginia as well
as a small portion of eastern West Virginia. One to four inches of
snow is expected across this region.
Minor accumulations are possible elsewhere today into this
evening, generally less than one inch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A slight winter storm threat exists Thursday night into early
Friday morning, primarily west of the Blue Ridge. If the threat
materializes, it may cause travel disruptions.
.SPOTTER INFORMATION STATEMENT...
Spotters are asked to report significant weather via standard
operating procedures.